Thyroid Disorders Community
Levoxyl: chest pain and other side effects
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Levoxyl: chest pain and other side effects

I have Hashimoto's (TPO Ab = 220) that within the past 6 months turned into actual hypothyroidism as predicted by primary care doc (TSH of 18.44).  When I was only "borderline" last year I was started on 25 mcg levothyroxine (the generic) - but after 2-1/2 weeks my normally low (90/60 to 110/70) blood pressure went haywire (188/88) and I had palpitations and dizziness.  Stopped taking the meds.  After going to an endocrinologist 6 months later, I was put on Cytomel - only took half of smallest dose they make, and after a month ended up with the same problem.  Stopped taking that too.  In the next 6 months, TSH went up and I started to experience real hypo symptoms (fatigue, muscle aches, depression).  Endocrinologist said that I no longer had a choice - I HAD to be treated now, and that I probably wouldn't have side effects because I was no longer borderline.  She also said that I could've been reacting to additives in the levothyroxine  She prescribed 25 mcg Levoxyl and said to take only half (12.5 mcg) for the first week, progressing to one tablet thereafter.  I'm now on Day 11, during which I have NOT increased the dosage.  My face is flushing intermittently, my heart is racing, I've had a headache, and I haven't taken my BP because I'm afraid I'll get too scared if it's high (which will just make it higher due to the fear).  Has anyone else had this sort of reaction to such a small dose of thyroid replacement?  I understand that if I don't do anything, hypothyroidism has serious cardiovascular and other consequences.  On the other hand, this feels horrible (much worse than being tired!) - plus, even when my heart is NOT racing, I feel weirdly "drugged."  I don't have any of these symptoms when I'm not taking meds.  I am on NO other meds, and my heart is otherwise healty.  If anyone HAS had these scary side effects, how long did they last?  
Related Discussions
10 Comments Post a Comment
Blank
201897_tn?1245845934
You may be having a reaction to the meds, going through a hyper phase of Hashis, have low ferritin levels, or getting your thyroid treated is bringing up symptoms of adrenal fatigue, which is common in long-term untreated or undertreated thyroid disease.  Talk to your dr about getting your cortisol and ferritin tested.  If those tests come back ok, then you might talk to your dr about natural thyroid hormone replacements, which might not cause these problems for you.

Please keep us posted. :)
Blank
Avatar_f_tn
I had trouble adjusting to each increase also, but I think I should've had my adrenals checked too, when I go back on after RAI if the symptoms return I think I'll insist,
Goods luck to you...:))
Blank
Avatar_f_tn
I have mild hypothyroidism although I do not have TPO antibodies. I started taking Levothroid (one brand name of levothyroxine) at the 12.5 mcg. level. Each dosage increase has been a 12.5 mcg. increase only because my system reacts so strongly--increased heart rate, soaring blood pressure, and the unpleasant feeling that my heart is pounding hard. It has taken about two weeks each time for my system to adjust and return to normal. I know what you mean; the over-revved feeling is horrible and much worse than being tired, but if you can hang in there for a few days longer, you may have the positive experience that I have had in which suddenly, your insides are calm again.
Blank
Avatar_n_tn
i take a bit less than 12.5mcg synthroid every day. the doctors keep hassling me to take more coz they cant understand why i take so little (they want me to take 50mcg!), but when i take any more than the 12.5 it gives me palpitations, diarrhea, panic attacks, cant excersize etc. but if i dont take any synthroid i go hypo. and i also find it very difficult to tell the difference between hyper and hypo.
anyways, its trial and error to find the right dosage, just wanted to let you know that i dont need much. you might not be the same as me but.
Blank
Avatar_n_tn
Just thought you might be like to know: I also experienced a weird drugged feeling when I started taking thyroid treatment (thyroxine) for hypothyroidism/hashi. I was first prescribed levothyroxine (the generic) and experienced horrible side efftects. Besides the drugged feeling, I would get a bad headache, warm burning skin (mostly across my face), mild nausea, and diarrhea. My MD switched me to Synthroid and all of the side effects stopped except the drugged feeling, that eventually stopped after 4 weeks on the Synthroid. Now I have no problem taking Synthroid, no more drugged feeling. I started on 25mcg and slowly increased the dosage to 50 mcg. You might try switching to Synthroid to see if some of your side effects are due to the fillers and/or the "delivery method" of the Levoxyl.I did much better on synthroid than levothyroxine. Hope that helps!
Blank
Avatar_n_tn
After just having a baby my thyroid has gone a little nuts- I went from overactive , may have been like that for a bit as I lost 40 lbs over 3 months after my babies delivery and within 3 weeks of being tested my results showed under-active -
My Dr put me on 50mcg on the levothyroxine -she said it was a very low dose...is it?
I have been having symptoms which I thought was a stomach virus and just missed a day of work because of it - I have been running a fever between 99.0 and 100.9, and I am having stomach pain right above the belly button and diarrhea.. now that I think about it, its most severe right after I take the pill -  I also had some body aches and got real fidgety... I have also lost my milk supply for my baby significantly - they say this could be due to the under-active thyroid... I just want these symptoms to go away..I can go a few days.. but they are severe enough where I  don't think I could go weeks like this... anyone have any thoughts on all this?  thanks in advance
Blank
97628_tn?1204465633
Are you on a branded thyroid med or the "generic" generic ?
You could be sensitive to the way it is formulated, plain old levxothyroxine sodium, no brand name, comes form different places and can be formulated differently so that 50mcg from one is not the same as from another. Most people are given a dose that is .7 mcg per pound of body weight.

My blood pressure has actually fallen 20 points since I went on Levoxyl. It's now in the 100/60 range.
Blank
727481_tn?1231207371
I was on Levoxyl 60mcg and after 7months my blood pressure was still out of control, I was light headed, nauseous, had insomnia....the bad side effects never left.  Now I'm on Armour but feel a constant tightness in the chest, and my eyes feel strange, but my blood pressure is now fine and I'm sleeping better.  It seems that no matter what I take I have some type of ill side effect.  Has anyone tried Nature-throid as I've heard that could be an alternative.
Blank
Avatar_f_tn
I have read that the different does of Levoxyl use different dyes.  One lady recommended using only the 50mcg dose because it contains no dyes.  You could have the pill to take 25mcg a day or take more than one if you need a larger dose.  I am going to mention this when I see my endo this week....  I am on the yellow pill and have shortness of breath and severe nausea.
Blank
Avatar_f_tn
I take Levothyroxine, 25 mcg, which I thought was the smallest dose, but guess not from what I read on this blog.  Anyway, I have unexplained chest pain when exercising and sometimes just walking.  It is a squeezing feeling that really hurts.  All sorts of heart tests have been done, even an artheriogram.  No one ever mentioned that it could be the Levothyroxine!  My doctor sent me for all sorts of tests; thought it was asthma or allergies as the cardiologist found nothing.  I have just thought about the fact that I have been taking this medication for approximately the 2 1/2 years that I've been dealing with this chest pain.  I'm really hoping this is the answer!  I'm going off it totally for a month to see if I get better.  Does anyone know how long it takes to recover from having taken this drug?  Thanks for any help you may have for me.  hujeanne  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
flyingfool
WI